Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 243, NWS Des Moines, IA

August 3, 2005Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2005, 11:18 PM CDT for Pocahontas County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 11:18 PM CDT (04:18 UTC)
Expired
Aug 3, 2005, 11:55 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 040418
SVRDMX
IAC151-040515-
/O.NEW.KDMX.SV.W.0243.050804T0418Z-050804T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1118 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POCAHONTAS COUNTY IN NORTHWEST IOWA.

* UNTIL 1215 AM CDT.

* AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAURENS...OR 27 MILES SOUTHEAST OF
  SPENCER...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HAVELOCK BY 1125 PM CDT.
  NEAR POCAHONTAS BY 1130 PM CDT.
  NEAR POCAHONTAS MUNICIPAL AIRPORT BY 1135 PM CDT.
  NEAR ROLFE BY 1140 PM CDT.

THE LOCATION OF PLOVER IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4291 9494 4256 9492 4256 9447 4291 9446

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 040430
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT WED AUG 3 2005

IAC151-040515-
/O.CON.KDMX.SV.W.0243.000000T0000Z-050804T0515Z/
POCAHONTAS IA-
1129 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR POCAHONTAS COUNTY
UNTIL 1215 AM CDT...

AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
EAST OF LAURENS...OR 31 MILES SOUTHEAST OF SPENCER...AND MOVING EAST
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR PLOVER BY 1135 PM CDT.
  NEAR ROLFE BY 1145 PM CDT.

THE LOCATIONS OF HAVELOCK AND POCAHONTAS MUNICIPAL AIRPORT ARE ALSO
IN THE PATH OF THIS SEVERE THUNDERSTORM.

AROUND 1125 PM...THE MEDIA REPORTED SMALL HAIL COVERING THE GROUND 
NEAR LAURENS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHWESTERN IOWA.

LAT...LON 4291 9494 4256 9492 4256 9447 4291 9446

$$

JUNGBLUTH
000 
WWUS53 KDMX 040455
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CDT WED AUG 3 2005

IAC151-040505-
/O.CAN.KDMX.SV.W.0243.000000T0000Z-050804T0515Z/
POCAHONTAS IA-
1155 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR POCAHONTAS COUNTY HAS BEEN
CANCELLED...

AT 1152 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED EARLIER...CONTACT THE NATIONAL WEATHER 
SERVICE OFFICE IN DES MOINES AT 1-800-759-9276.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHWESTERN IOWA.

LAT...LON 4291 9494 4256 9492 4256 9447 4291 9446

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:30 PM CDT, 7 hours 48 minutes earlier.

Area forecast discussion, Aug 3, 3:30 PM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED AUG 3 2005

.DISCUSSION...
ISOLATED TS OCCURRING NOW AT THE EDGE OF THE CAP OVER FAR NERN CWA.
THIS CONVECTION ALSO RIGHT AT THE NOSE OF STRONGER SFC WINDS
INDICATING AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. HENCE MAIN
FORECAST ISSUE WILL BE CONVECTION BOTH THIS EVENING THEN LATE THIS
EVENING INTO OVERNIGHT WITH COLD FRONT MOVING SOUTH OUT OF DAKOTAS.
NAM, HAS BEEN CONSISTENT WITH THE CONVECTION FOR SEVERAL
RUNS...THERE FRO SEE NO NEED TO LOWER POPS TONIGHT. WILL  RAISE POPS
UP NORTH OF 1-80 FOR ALL TIMEFRAMES OVERNIGHT. SEVERE POTENTIAL
APPEARS LIMITS AS BEST SHEAR REMAINS BEHIND FRONT BUT REALLY GOOD
CAPES EXIST OVER NRN IA. THUNDERSTORMS SHOULD FIRE ALONG FRONT OVER
DAKOTAS AND ADVECT INTO THE NW/NE FORECAST AREA AFTER 02Z.

AS CDFNT DROPS SE OF THE CWA, WL LKLY STALL OUT TO OUR S.  ATTM
THINKING IS THAT PCPN AREA ASSOCD WITH FNT WL REMAIN TO THE S OF THE
CWA.  NOT MUCH IN THE WAY OF WX AFT THU THRU REST OF FCST PD.  TEMPS
WL BE BLO NORM THRU SAT WITH GRADUAL WRMUP AFT THAT INTO THE MIDDLE
OF NXT WK.  SHUD SEE TEMPS REBOUND TO CLOSE TO 90 BY MON THRU WED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 3, 8:42 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
842 PM CDT WED AUG 3 2005

IAZ004>007-015>017-023>028-033>035-041200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-
842 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CROSS NORTHERN IOWA TONIGHT FROM WEST TO EAST AND
THEN DIMINISH WELL AFTER MIDNIGHT. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE STORMS MAY ALSO PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS RE-ENTER THE FORECAST MONDAY AND MONDAY
NIGHT. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ036>039-044>050-057>062-070>075-081>086-092>097-041200-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
842 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN AND
ESPECIALLY CENTRAL IOWA AFTER MIDNIGHT. A FEW OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS MAY ALSO
PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING...BUT SHOULD BE
DIMINISHING IN INTENSITY SO THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY OVERNIGHT.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:53 PM CDTSevere Thunderstorm WarningDMXSac53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.